Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS New Orleans, LA

May 10, 2004Jefferson Parish, Orleans Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 10, 2004, 4:05 PM CDT for Jefferson Parish, Orleans Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 4:05 PM CDT (21:05 UTC)
Expired
May 10, 2004, 7:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Orleans Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 102105
FFWNEW
LAC051-071-110000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
405 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...METAIRIE...KENNER...AVONDALE
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ORLEANS

* UNTIL 700 PM CDT

* AT 400 PM CDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 
  OVER THE METAIRIE AREA PRODUCING RAINFALL RATES OF 2 INCHES PER 
  HOUR. JEFFERSON PARISH EMERGENCY MANAGEMENT REPORTED SIGNIFICANT
  STREET FLOODING IN THE ELMWOOD AREA AND ON CLEARVIEW PARKWAY. 
  ADDITIONAL RAINFALL OF 2 TO 3 INCHES CAN BE EXPECTED PRODUCING 
  STREET FLOODING AND FLOODING OF LOW-LYING...FLOOD-PRONE AREAS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
DRAINAGE CANALS...HIGHWAYS...STREETS...LOW-LYING AREAS...AND 
UNDERPASSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 2988 9024 2987 9006 3003 9007 3004 9027

$$
1 follow-up statement
000 
WGUS74 KLIX 102233
FFSNEW
LAC051-071-102300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 PM CDT MON MAY 10 2004

...A FLASH FLOOD WARNING CONTINUES FOR JEFFERSON AND ORLEANS 
PARISHES...INCLUDING THE CITIES OF METAIRIE AND NEW ORLEANS...

AT 530 PM RADAR INDICATED THE THUNDERSTORM ACTIVITY IN THE AREA HAS 
DISSIPATED. HOWEVER...STREET FLOODING CONTINUES IN THE METAIRIE 
INCLUDING CITRUS AND AIRLINE HIGHWAY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:30 PM CDT, 35 minutes earlier.

Area forecast discussion, May 10, 3:30 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CDT MON MAY 10 2004

.DISCUSSION...
INCREASING LOW LEVEL CONVERGENCE COMBINED WITH A WEAK HIGH LEVEL
DISTURBANCE HAS CAUSED A MESO SCALE HEAVY RAIN EVENT OVER SOUTHEASTERN
ST TAMMANY PARISH SSW INTO PORTIONS OF THE NEW ORLEANS METRO AREA.
TOTAL RAINS AS OF MID AFTERNOON HAVE REACHED 8 TO 10 INCHES ACCORDING
TO RADAR IN ISOLATED AEAS OF SOUTH SLIDEL TOWARDS THE EDEN ISLE
AREA. SOME FLOODING OF HOMES AND ROADS AND STREETS HAVE BEEN
REPORTED BY THE SLIDELL POLICE DEPART. THE SHOWER ACTIVITY HAS WEAKENED
IN ST TAMMANY AREA WHILE INCREASING IN THE NEW ORLEANS METRO AREA.

A SERIES OF WEAK UPPER AIR DISTURBANCES WILL CONTINUE TO ROTATE
AROUND THE BOTTOM OF THE LONG WAVE TROUGH IN THE WEST ACROSS TEXAS
AND THE NORTHWEST GULF INTO THE LOWER MS VALLEY. NUMEROUS SHOWERS
AND TSTMS LIKELY AGAIN TUESDAY AND WEDNESDAY WITH LOCALLY HEAVY RAINS
LIKELY. SOME 2 TO 4 INCHES POSSIBLE AGAIN TUESDAY WITH ISOLATED
HEAVIER AMOUNTS. ANOTHER REPEAT PERFORMANCE IS INDICATED FOR
WEDNESDAY. WILL HOLD OFF ISSUING A FFA FOR TUE AS SOME DIFFERNECES
EXIST IN GUIDANCE DEPICTING THE AREA OF INFLUENCE.

PRELIMINARY POINT NUMERS...
MCB 64/80/65/81/66 17574
BTR 65/80/66/84/66 18573
MSY 69/80/68/83/69 38573
GPT 68/80/68/80/68 38574

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

05
Hazardous weather outlook, May 10, 11:00 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON MAY 10 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-111200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A DEEP MOIST ATMOSPHERE COUPLED WITH DAYTIME HEATING WILL MAKE
WATERSPOUTS POSSIBLE WITH THE STRONGER THUNDERSTORMS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH SATURDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG AND AN ISOLATED SEVERE THUNDERSTORM
IS POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED.

In the hours before

Local storm report, May 10, 1:44 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
144 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      SLIDELL                 30.28N 89.78W
05/10/2004                   ST. TAMMANY        LA   LAW ENFORCEMENT

            TWO HOMES FLOODED NEAR INTERSECTION OF HIGHWAY 11 AND SUN
            VALLEY STREET.

1240 PM     FLOOD            EDEN ISLE               30.23N 89.80W
05/10/2004                   ST. TAMMANY        LA   LAW ENFORCEMENT

            STREET FLOODING REPORTED.

&&

22
Local storm report, May 10, 3:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
346 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             2 SW METAIRIE           30.00N 90.18W
05/10/2004  1.75 INCH        JEFFERSON          LA   BROADCAST MEDIA

            OFF-DUTY NEW ORLEANS POLICE DEPARTMENT OFFICER REPORTED
            GOLFBALL SIZE HAIL NEAR ELMWOOD SHOPPING CENTER. REPORT
            WAS RELAYED BY TV CHANNEL 6. NUMEROUS REPORTS OF PEA TO
            MARBLE SIZE HAIL WERE ALSO RECEIVED IN NORTHERN JEFFERSON
            PARISH.

&&

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:10 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
May 10, 3:55 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
May 10, 6:35 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana55 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.